Alert archive / Illinois / River Flood Warnings in 2021

River Flood Warning 7, NWS Chicago, IL

June 26, 2021Cook County, Illinois

NWS Chicago, IL issued this river flood warning at Jun 26, 2021, 8:31 PM CDT for Cook County, Illinois. It was in force for 22 hr.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 8:31 PM CDT (01:31 UTC)
Expired
Jun 27, 2021, 7:00 PM CDT
In force
22 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
Minor

County Cook County, IL

The radar

The Chicago radar (KLOT), 40 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Thorn Creek at Thornton (THNI2). The gauge peaked at 11.88 ft at Jun 27, 2021, 7:00 AM CDT.

actionminormoderate5101506/2706/2806/29
Action stage
7.5 ft
Minor stage
9 ft
Moderate stage
14 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05536275, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

649 
WGUS43 KLOT 270131
FLWLOT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Chicago IL
831 PM CDT Sat Jun 26 2021

...The National Weather Service in Chicago IL has issued a Flood 
Warning for the following rivers in Illinois...

  Thorn Creek at Thornton affecting Cook County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means water levels above flood stage are imminent or 
may already be occurring. Persons along rivers and streams in the 
warned area should take immediate precautions to protect life and 
property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/Chicago and 
water.weather.gov

The next statement is expected Sunday morning.

&&


ILC031-271645-
/O.NEW.KLOT.FL.W.0007.210627T0131Z-210628T0000Z/
/THNI2.1.ER.210627T0031Z.210627T1200Z.210627T2312Z.NO/
831 PM CDT Sat Jun 26 2021

The National Weather Service in Chicago has issued a

* Flood Warning for
  the Thorn Creek at Thornton.
* From this evening to Sunday evening.
* At 7:30 PM CDT Saturday the stage was 10.0 feet.
* Flood stage is 10.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 12.0 feet 
  tomorrow morning. It will then fall below flood stage tomorrow 
  evening.


&&

LAT...LON 4161 8760 4158 8754 4151 8760 4154 8767

$$

Ogorek
1 follow-up statement
595 
WGUS83 KLOT 271437
FLSLOT

Flood Statement
National Weather Service Chicago IL
937 AM CDT Sun Jun 27 2021

...The Flood Warning continues for the following rivers in 
Illinois...

  Thorn Creek at Thornton affecting Cook County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means water levels above flood stage are possible, but 
not yet certain, based upon the latest forecasts. Persons along 
rivers and streams in the watch area should monitor the latest 
forecasts and be prepared to take action should flooding develop.

A Flood Advisory means water levels near flood stage are imminent or 
may already be occurring. Water may overtop low stream banks in some 
areas. Persons in the advisory area should use caution and avoid 
flood waters.

A Flood Warning means water levels above flood stage are imminent or 
may already occurring. Persons along rivers and streams in the 
warned area should take immediate precautions to protect life and 
property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/Chicago and 
water.weather.gov

The next statement is expected around 700 PM CDT this evening.

&&


ILC031-280000-
/O.CON.KLOT.FL.W.0007.000000T0000Z-210628T0000Z/
/THNI2.1.ER.210627T0031Z.210627T1145Z.210628T0234Z.NO/
937 AM CDT Sun Jun 27 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Thorn Creek at Thornton.
* Until this evening.
* At 8:30 AM CDT Sunday the stage was 11.8 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 8:30 AM CDT Sunday was 11.9 feet.
* Forecast...The river is expected to fall below flood stage late 
  this evening and continue falling to 3.1 feet Sunday morning.
* Flood History...This crest compares to a previous crest of 11.7 
  feet on 05/10/1990.


&&

LAT...LON 4161 8760 4158 8754 4151 8760 4154 8767

$$

BKL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jun 26, 6:36 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 26, 6:36 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
636 PM CDT Sat Jun 26 2021

.MESOSCALE DISCUSSION...
259 PM CDT

As we've been dealing with since the late morning, concerns
continue to include brief tornadoes, strong downburst winds, and
flash flooding. Area of interest is similar to those already
impacted earlier, if a bit farther south. This is near and
southeast of the I-55 corridor. Isolated showers/storms will be
possible north of this, though with much less instability with
northward extent, not expecting the intensity like with farther
south.

An MCV noted emanating from near St Louis area interacted with
brief clearing that occurred into western and west central
Illinois to fire new convection southwest of the ongoing storms.
These have exhibited robust lower level mesos in the strongest
storms like has occurred over our area. This is tied to good low
level hodograph curvature for Bunkers right moving storms
yielding near 150 to 200 m2/s2 of 0-1km SRH, along with 0-3 km
MLCAPE of 100-175 J/kg. Over the next 2-3 hours we'll be watching
the ongoing storms for strengthening low level rotation, as well
as the storms over west central Illinois approaching the central
IL counties in our CWA.

Finally, the 2"+ PWAT axis draped across the region will continue
to support torrential downpours in the strongest convection
capable of flash flooding. The earlier issued FFW for the Chicago
metro did have reports of flash flood impacts within it. Issued a
large Flood Advisory for areas currently and to continue to be
impacted over the next few hours, with the expectation of likely
needing to issue at least a few targeted Flash Flood Warnings. Of
particular concern is the eastern Livingston, northern Ford
Panhandle into northwest Iroquois, which has received at least 6"
of rain the past couple days, if they receive multiple additional
rounds of convection.

Castro

&&

.SHORT TERM...
340 PM CDT

Through Sunday...

Expect that showers and thunderstorms will continue to line up
from southwest to northeast near and east of I-55 into early
evening with a shift to the southeast with time. Forcing looks
then become less coherent through the evening but the
southwesterly flow aloft will persist so will maintain a chance
for showers and some thunderstorms overnight. Have left the flash
flood watch as is for now as did not have much time to fully
assess but may be able to trim western sections out this evening
and possibly the entire watch if the corridor of thunderstorms
shifts to the east.

For Sunday, guidance is in agreement in pushing a frontal boundary
southward into the area later in the day. The airmass does not
look as favorable for shower/storms but cannot rule out some
isolated to scattered activity with the front in the afternoon.

MDB

&&

.LONG TERM...
340 PM CDT

No major changes in thinking for the long term so previous
discussion follow...

Sunday night through Friday...

Long term forecast concerns continue to be focused on the threat
of additional periods thunderstorms especially into the first half
of the coming week, as the upper pattern remains largely
unchanged. As we remain within a very moist air mass, storms will
likely remain capable of torrential downpours and flooding.

Unusually strong upper ridging over the Pacific Northwest, and
another strong upper ridge centered just of the mid-Atlantic coast
will maintain an upper level trough from Hudson Bay to the
central Plains into early next week. South-southwest flow east of
the trough axis will maintain a feed of deep Gulf moisture into
the mid- Mississippi Valley and western/southern Great Lakes
region during this time, as depicted by a plume of PWATs around 2
inches which is progged to remain in the vicinity of the forecast
area during the first half of the week. A weak surface cold front
will push into the CWA Sunday, but is expected to wash out and
become diffuse in the vicinity of the forecast area as southwest
flow aloft maintains warm/moist advection into the region. This
would tend to lift or redevelop the diffuse front back north later
Monday night and Tuesday, thus additional rounds of periodic
showers and thunderstorms will likely continue to affect the
forecast area early in the week. Since we're already seen some
significant rainfall across some parts of the forecast area over
the past two days, any further rounds of heavy-rain producing
storms over the next several days will only serve to increase
flooding/flash flooding potential across the region. Of course,
rain threat will likely be modulated by individual small-scale
short waves or MCV features and it won't rain continuously, but
total amounts will need to be monitored.

By mid-week (Wednesday), ridging off the mid-Atlantic coast
weakens and drifts east a bit, allowing some eastward shift of
the upper trough across the upper Midwest and western Lakes
region. With a more westerly component to the flow aloft, this
looks to foster a southeastward shift in the axis of deeper
moisture into the Ohio Valley region. Medium-range guidance
continues to trend toward digging additional upper energy south
from Ontario during the Wednesday into Thursday period however,
and developing a closed upper low across the western Lakes/mid-
Mississippi Valley region late in the week. While scouring out the
deeper moisture, this mid- level circulation would likely
continue to support a threat of at least diurnally-driven
showers/thunderstorms to end the week and possibly into the
weekend.

Temperature wise, conditions look to remain seasonably warm and
rather humid for the first half of the week. Cooler conditions are
likely late in the week as flow turns more north-northwesterly.

MDB/Ratzer

&&

.AVIATION...
For the 00Z TAFs...

Rain continues across ORD/MDW/GYY but will be diminishing in the
next few hours. Some spotty MVFR level clouds are in the area but
am not expecting MVFR ceilings at this point. Will need to watch
thunderstorms moving east across eastern Iowa as they may hold
together to some degree but latest guidance suggest they will
fade. Will need to keep an eye on this and may need to include a
mention of showers after 06 or 08z or so. Sunday will be less
favorable for shower/thunder activity than today but cannot rule
out something isolated through the day. A weak front will arrive
from the north but likely fall apart as it arrives late in the
afternoon but there may be enough forcing to trigger some isolated
showers/storms so will carry a PROB30 mention for now. Expect a
steady southwest wind overnight which which may become gusty to
near 20 kt later Sunday morning. The dissipating front may result
in some erratic winds in the afternoon but they may turn north to
northeast toward 00z.

MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-ILZ020-
     ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-ILZ105-
     ILZ106-ILZ107-ILZ108 until 7 AM Sunday.

IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 7
     AM Sunday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 26, 4:24 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
424 PM CDT Sat Jun 26 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-272130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
424 PM CDT Sat Jun 26 2021 /524 PM EDT Sat Jun 26 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 70 mph|.
     Limited Flooding Risk.
     Limited Non thunderstorm wind Risk.

DISCUSSION...

  Showers and thunderstorms will continue to move northeastward
  along and south of the Interstate 55 corridor into this evening.
  Torrential rainfall will occur with these storms along with the
  possibility of isolated tornadoes and damaging wind gusts to 70
  mph. Flash flooding is also possible. Thunderstorm coverage and
  intensity is expected to wane later this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday...
  Limited Flooding Risk.
  Limited Thunderstorm Risk.
Tuesday through Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at around 35 mph.

LMZ740>745-272130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
424 PM CDT Sat Jun 26 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 55 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday through Friday...
  Limited Thunderstorm Risk.

MDB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Jun 26, 5:29 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
529 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     CHATSWORTH              40.75N 88.29W
06/26/2021                   LIVINGSTON         IL   CO-OP OBSERVER

            TREES DOWNED, CAMPER BLOWN OVER, GARAGE
            BUILDING DAMAGED.

&&

RO
Local storm report, Jun 26, 5:52 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
552 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 SW HERMOSA - CHICAGO  41.91N 87.75W
06/26/2021                   COOK               IL   PUBLIC

            ROAD UNDERNEATH OVERPASS FLOODED. CAR
            SUBMERGED IN FLOOD WATERS.

&&

RO
Local storm report, Jun 26, 6:25 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
625 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FUNNEL CLOUD     EARL PARK               40.69N 87.41W
06/26/2021                   BENTON             IN   EMERGENCY MNGR

            BRIEF FUNNEL CLOUDS REPORTED VIA EMERGENCY
            MANAGEMENT OVER EARL PARK.

&&

PETR
Local storm report, Jun 26, 6:42 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
642 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 WNW GLENWOOD          41.55N 87.63W
06/26/2021                   COOK               IL   PUBLIC

            PHOTOS SHARED ON SOCIAL MEDIA SHOW GEORGE
            ARQUILLA PARK IN GLENWOOD FLOODED.

&&

RO
Local storm report, Jun 26, 7:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
743 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 E SAUNEMIN            40.89N 88.38W
06/26/2021                   LIVINGSTON         IL   EMERGENCY MNGR

            ROUTE 116 NEAR SAUNEMIN CLOSED DUE TO
            FLOODING.

&&

RO
Local storm report, Jun 26, 7:48 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
748 PM CDT SAT JUN 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      3 W CHATSWORTH          40.76N 88.35W
06/26/2021                   LIVINGSTON         IL   EMERGENCY MNGR

            E 900 RD N BETWEEN FORREST AND CHATSWORTH
            CLOSED DUE TO FLOODING.

&&

RO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:55 PM CDTRiver Flood WarningLOTIroquois4 days
Jun 26, 9:01 PM CDTRiver Flood WarningLOTGrundy14 hr
Jun 26, 9:13 PM CDTRiver Flood WarningLOTLaSalle3 days
Jun 26, 9:24 PM CDTRiver Flood AdvisoryLOTWill10 hr
Jun 26, 9:28 PM CDTRiver Flood AdvisoryLOTDuPage, Will23 hr
Jun 26, 9:38 PM CDTAreal Flood AdvisoryLOTCook, Ford, Iroquois, Kankakee, Livingston, Will9 hr
Jun 26, 10:10 PM CDTRiver Flood WarningLOTGrundy, LaSalle40 hr
Jun 26, 10:14 PM CDTRiver Flood WarningLOTLaSalle5 days
Jun 26, 10:17 PM CDTRiver Flood WarningLOTBureau, LaSalle, Putnam10 days
Jun 26, 11:03 PM CDTRiver Flood AdvisoryLOTGrundy, Kankakee, Will6 days
Jun 27, 11:06 AM CDTRiver Flood AdvisoryLOTGrundy25 hr
Jun 27, 11:45 AM CDTRiver Flood AdvisoryLOTIroquois34 hr

Nearby

River Flood Warnings in Illinois, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.